The use of propylthiouracil (PTU) for the treatment of Graves' disease is associated with few adverse effects such as skin eruptions, liver dysfunction, and agranulocytosis. Furthermore, recent studies described the development of antineutrophil cytoplasmic antibody (ANCA)-related glomerulonephritis and vasculitis in patients treated with PTU. Here we investigated whether PTU therapy per se is associated with the appearance of ANCA in patients with Graves' disease. We analyzed 119 serum samples from 117 patients with Graves' disease treated with either PTU (n = 56), or methimazole (MMI) (n = 21), as well as untreated patients (n = 42). Myeloperoxidase (MPO)-ANCA and proteinase 3 (PR3)-ANCA were tested by enzyme-linked immunosorbent assay (ELISA) kits. MPO-ANCA was negative in all patients treated with MMI therapy and untreated patients. However, MPO-ANCA was detected in 21 (37.5%) of 56 patients treated with PTU therapy. Furthermore, two patients who were negative for MPO-ANCA became positive after PTU therapy. The proportion of patients positive for MPO-ANCA increased with the prolongation of PTU therapy, but did not correlate with age, gender, and positive antithyroperoxidase (TPO) antibody. Among 21 MPO-ANCA positive patients, 12 had no symptoms, but 9 patients complained of myalgia, arthralgia, or common cold like symptoms after the appearance of MPO-ANCA. Three patients developed agranulocytosis or granulocytopenia, but none showed abnormal urinary findings. Our results suggest that PTU per se is associated with the production of MPO-ANCA in patients with Graves' disease.